Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Medication Side Effects

Hi, My husband was diagnosed with Epilipsy about 9 years ago after three grand mal seizures. He has done well so far with them being controlled with no grand mal seizures in about 6 years. However, in the last few years he has had a few episodes where he becomes spaced out, get confused and cant get the right words out for awhile. Otherwise he can fully function.... drink a cup of tea/ walk up and down the stairs.
He visited the Neurologist and he increased his meds (Epilim Chrono) to 700mg twice daily from 600mg. Since starting the new medication he has really felt some side effects in his personality. He neither feels happy or sad just in the middle somewhere. He also had another one of his episodes today again. Im hoping once his meds increase in his body these might ease
I was wondering does anyone have any experience with these type of seizures and and advise. Also, how long do side effects last?

Thanks in advance for any help on this.

Comments

Hi,Thank you for posting.

Hi,Thank you for posting. Treatment and how the body may react to certain medications varies for each individual. The goal of treatment with medicines should be –No Seizures and No Side Effects.However, we know that some individuals may experience too many side effects,that are very bothersome or cause other health problems. To learn more about the medications your husbands take and things to look for, visit: https://www.epilepsy.com/learn/treating-seizures-and-epilepsy/seizure-an... .It’s important that you all are  continuing to address these challenges with his healthcare team and if he continues to experience any changes in side effects, seizure types/frequency, moods or behaviors. Be open and honest about how you all are feeling, and how this is affecting his health and daily life. His doctors can work with you all to help determine what individual treatment plan is best for him. Many clinics and offices are now offering telemedicine options for non-emergencies if his unable to see his doctor in person currently. Ask the neurologist if you all can schedule a time to talk via phone/ other telemedicine resources you all can utilize, or if they can make any additional recommendations for him. Your husband may also want to consider keeping a journal or a diary, to document how he’s feeling,and the side effects you describe experiencing in detail, which will be very helpful to review with his doctors. My Seizure Diary can be used to organize health issues, track seizures, manage medications, develop seizure response plans, and more. https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-...  .Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, contactus@efa.org. epilepsy.com/helpline  , or contact your local Epilepsy Foundation: https://www.epilepsy.com/affiliates

Hi Molly,I used to have the

Hi Molly,I used to have the grand mal seizures thirty or more years ago.  I also had the spells where I was "spaced out" and confused.  Over the last fifteen years or so I've had a mild sensation of sour smell and taste as well as those that leave me unaware and confused.  I think it helps relieve some of the stress just to understand the seizure types and what is happening in the brain  https://www.epilepsy.com/learn/types-seizures.  Did your doctor ever give tell you the name of the seizure that he is having where he is space out?  To me those seizures with confusion sound like my "complex partial" seizures.  Today they call it "focal seizure with impaired awareness".  They are partial or focal because they happen in a smaller portion of the brain.  The grand mal seizures are "generalized" because the seizure activity has spread to a greater portion of the brain.  It's still very disabling and humiliating to go through these spells.  But the encouraging part is that something seems to be working to prevent them from spreading and becoming generalized.  Many of the medications I've tried have produce mood changes for me.  And many of these also have not fully worked to stop the seizures. My greatest asset has been to keep a good record of seizure and side effects.  Doctors depend upon this information to help patients in their treatment path (like the person from ConnectHelp suggested keep a diary).  When I've experienced mood changes as a side effect it wasn't something that went away.  And with that if your husband had another seizure it's not a 911 emergency, but it is good time to let the doctor know that it's not working and it probably would be time to make changes.  If the increase happened many weeks ago I don't see sense in just hoping and waiting for things to improve.  It's been a long path but today I seem to be doing better with the new treatment using the implant called Responsive Nerve Stimulation (RNS).  There are other medications to try and then there are alternative treatments.  

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P